Tennessee, 2025

Hail and Damaging Winds in Tennessee, May 2, 2025

May 2, 2025 · NWS HUN · 5 events in 2 counties and zones

Strong to severe supercell thunderstorms developed during the early afternoon hours on May 2nd, 2005 ahead of a pre-frontal trough axis moving towards central Tennessee. A few of these storms produced large hail and damaging winds, especially near the Lynchburg and Decherd areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong to severe supercell thunderstorms developed during the early afternoon hours on May 2nd, 2005 ahead of a pre-frontal trough axis moving towards central Tennessee. A few of these storms produced large hail and damaging winds, especially near the Lynchburg and Decherd areas. By the mid to late afternoon hours, storms weakened as a severe line of thunderstorms continued to develop and push east across much of Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 2, 11:30 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 2, 11:30 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1230 PM CDT Fri May 2 2025

...New AVIATION...

.NEAR TERM...
(Rest of Today and This Evening)
Issued at 1038 AM CDT Fri May 2 2025

Bottom line up front: severe thunderstorms are forecast to mainly
bring the potential for damaging wind gusts (60 mph or greater) and
hail (an inch or greater) between 1-9PM today. A Severe Thunderstorm
Watch has been issued for Lauderdale, Limestone, Colbert, Franklin
(AL), and Lawrence counties in northwest Alabama as well as our three
Tennessee counties (Lincoln, Franklin, and Moore) until 5PM.

An upper level shortwave is shown to swing over the Tennessee Valley
later this afternoon through tonight. Guidance indicates a 50-55
knot upper jet this afternoon decreasing to around 35 knots this
evening. Additionally, a low level jet around 35 knots looks to be
present this afternoon and into this evening as well. At the surface,
a low pressure system over the ArkLaTex and cold front will
gradually shift east/northeast through tonight. As for
thermodynamics, temperatures are forecast to rise into the upper 70s
to lower 80s this afternoon with dew points in the 60s. This, in
addition to sufficient breaks in clouds, will lead to plentiful
surface-based instability (model guidance shows values potentially
reaching around 2800-3500 J/kg this afternoon). Bulk shear values
range between 30-35 knots, definitely sufficient for thunderstorm and
especially severe thunderstorm development. Low level lapse rates
are also shown to be between 7.0-7.5 deg C/km this afternoon.

Overall, anticipating a cluster of storms to move into the Tennessee
Valley and progress over northwest with strong to severe storms over
northwest Alabama between 1-3PM, north-central AL between 4-6PM, and
over NE AL between 6-9PM. A few, isolated storms are possible later
this morning ahead of the main cluster of storms forecast this
afternoon/evening that are the reason for the Enhanced Risk (level 3
of 5) of severe weather outlooked by the Storm Prediction Center.
This is evident by the ongoing activity to our west and northwest at
present (we'll need to keep an eye on outflow boundaries from these).

As for hazards, we have highest confidence in damaging wind gusts
from storms this afternoon, with medium confidence in hail, and very
low confidence in a tornado or two. Make sure to have multiple ways
to receive warning information this afternoon and this evening!
Furthermore, these storms will be efficient rainfall producers (PWAT
values are between the 75th to 90th percentile when looking at BMX
sounding climatology). Thus, these storms could produce a quick 1-2
inches of rain leading to flooding of urban and low-lying areas. Turn
Around, Don't Drown if you encounter flooded roads!

&&

.SHORT TERM...
(Tonight through Sunday Night)
Issued at 1142 AM CDT Fri May 2 2025

Showers and storms are slated to continue later tonight, with
medium to high chances (50-80%) through the night. These are not
expected to be severe at this time due to limited instability.
Lows are then forecast to dip into the lower 60s late tonight into
early Saturday as well.

Another round/cluster of showers and storms is then anticipated
Saturday morning through the late afternoon ahead of a surface
cold front. Model guidance suggests between 500-1000 J/kg of
instability and bulk shear between 25-35 knots; although, with
this timing shifting earlier, this could limit the severe threat.
If storms do become strong to severe, damaging wind gusts and hail
would be the main threats. This coincides with a Marginal Risk
(level 1 of 5) of severe weather from SPC for the entire local
area. Current thinking regarding severe weather timing is
8AM-12PM for northwest Alabama, 10AM-2PM over north-central AL,
and 12PM-5PM over NE AL. However, as was alluded to above, overall
confidence in severe weather is low due to the earlier timing of
the storm activity. If the timing shifts to be later (cold front
slows down), confidence in severe weather will increase due to
greater instability from daytime heating. Ultimately, make sure to
stay weather aware and have multiple ways to receive warnings
should one be issued for your area! The other concern will be
nuisance flooding due to continuing showers on Saturday. Make
sure to find an alternate route if you encounter flooded roads!

Showers and storms are then slated to decrease Saturday evening,
diminishing by late Saturday night. With surface high pressure
building in behind the aforementioned cold front, most areas will
remain dry through Sunday night. The only exception to this will
be low chances (15-30%) of showers along and north of the
Tennessee River Sunday afternoon. Otherwise, it will be much
cooler! Highs are forecast to dip into the upper 60s to lower 70s
Saturday afternoon with upper 60s to around 70 degrees by Sunday.
Low temperatures will be cooler as well, dipping into the lower
50s Saturday night with mid to upper 40s Sunday night.

&&

.LONG TERM...
(Monday through Friday)
Issued at 1142 AM CDT Fri May 2 2025

For the upcoming work week, an upper level low over the Ohio and
Tennessee valleys will gradually shift to the northeast through
midweek, with zonal flow and ripples of shortwaves moving over the
Southeast through late week. Surface high pressure over the
region will also be pushed northeast through midweek, with a low
pressure system slated to develop and move over the ArkLaTex and
ArkLaMiss by late week. With this pattern, rain chances return by
Tuesday night and persist through late week with daily chances
(30-60%) of showers and storms. High temperatures will also
generally remain in the 70s with lows mainly in the 50s/60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Fri May 2 2025

Showers and storms have entered northwest Alabama at issuance.
Activity is slated to progress over north-central and northeastern
Alabama through the afternoon, with lower VIS and CIGS in the
heavier showers. Also, expect damaging winds and hail in severe
storms. LLWS (from the southwest between 40-45 knots) will also be
a concern through mid-evening. IFR CIGs are also forecast for
both terminals by late tonight and will persist through Saturday
morning. Medium to high chances (40-80%) of showers and storms
will also continue through the remainder of the TAF period. While
no severe storms are anticipated late tonight, there may be a few
strong to severe storms Saturday morning through the early
afternoon. Outside of storms, southwest winds today will gradually
shift to be southerly tonight, then westerly by late Saturday
morning with winds hovering between 5-10 knots through the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...26
SHORT TERM....26
LONG TERM....26
AVIATION...26

In the hours before

Special weather statement, May 2, 12:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
134 PM CDT Fri May 2 2025

TNZ076-096-097-021915-
Franklin TN-Moore TN-Lincoln TN-
134 PM CDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT MOORE...EASTERN LINCOLN AND
WESTERN FRANKLIN COUNTIES THROUGH 215 PM CDT...

At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 11 miles south of Lynchburg, moving north at 25 mph.

HAZARD...Wind gusts in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lexie Crossroads, Mulberry, Estill Springs, Harmony, Huntland,
Hurdlow, Lois, Lynchburg, Maxwell, and Booneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
Middle Tennessee.

&&

LAT...LON 3540 8626 3539 8628 3538 8625 3537 8627
      3534 8624 3535 8622 3533 8620 3536 8616
      3534 8603 3532 8600 3501 8629 3507 8650
      3534 8647 3532 8642 3535 8641 3536 8633
      3541 8629
TIME...MOT...LOC 1834Z 198DEG 21KT 3511 8637

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KDW
Local storm report, May 2, 12:43 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
143 PM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     Hail             Vina                    34.38N 88.06W
05/02/2025  M2.00 Inch       Franklin           AL   Public

            Report relayed via social media.

&&

12
Local storm report, May 2, 12:44 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
144 PM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     Hail             8 S Town Creek          34.56N 87.42W
05/02/2025  M0.70 Inch       Lawrence           AL   Emergency Mngr

&&

12
Local storm report, May 2, 12:47 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
147 PM CDT Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     Tstm Wnd Dmg     5 NE Cherokee           34.81N 87.90W
05/02/2025                   Lauderdale         AL   911 Call Center

            Tree down on Sunset Beach Road and County
            Road 2.

&&

12
Special weather statement, May 2, 12:50 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
150 PM CDT Fri May 2 2025

TNZ076-096-021930-
Moore TN-Lincoln TN-
150 PM CDT Fri May 2 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOORE AND LINCOLN
COUNTIES THROUGH 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Lewisburg to 12 miles east
of Pulaski to 6 miles northwest of Ardmore. Movement was northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mulberry, Fayetteville, Chestnut Ridge, Howell, Belleville, Dellrose,
Belleview, Mimosa, Booneville, and Cash Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
north central Alabama...and Middle Tennessee.

&&

LAT...LON 3506 8652 3499 8674 3499 8684 3526 8683
      3525 8675 3531 8668 3533 8660 3537 8659
      3535 8654 3536 8649 3533 8646 3532 8642
      3535 8641 3536 8633 3538 8633 3538 8631
TIME...MOT...LOC 1850Z 238DEG 27KT 3533 8685 3518 8682 3503 8694

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

25
Special weather statement, May 2, 12:54 PM CST, 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
154 PM CDT Fri May 2 2025

ALZ004>007-021945-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
154 PM CDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...NORTHERN MORGAN AND SOUTHEASTERN LAWRENCE
COUNTIES THROUGH 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 7 miles east of Moulton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, French Mill, Trinity, Marshall Space Flight Center, Speake,
Mooresville, Basham, Wren, Decatur, and Priceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
north central and northwestern Alabama.

&&

LAT...LON 3434 8725 3451 8738 3492 8687 3456 8659
TIME...MOT...LOC 1854Z 238DEG 27KT 3451 8715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

25

The radar

The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Moore

When
May 2, 12:55 PM CST
Where
Moore County, 0.69 mi N of Lynchburg
Measured
1 in hail
Reported by
Social Media
Coordinates
35.290, -86.380

Quarter size hail was reported at this location.

Hail, Moore

When
May 2, 12:59 PM CST
Where
Moore County, 0.69 mi N of County Line
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.330, -86.370

Ping pong size hail was reported at this location.

Thunderstorm Wind, Moore

When
May 2, 1:53 PM CST
Where
Moore County, 0.69 mi S of Cumberland Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.320, -86.300

A tree was reported down at Cobb Hollow road and Hurricane Creek road.

Thunderstorm Wind, Franklin

When
May 2, 2:05 PM CST
Where
Franklin County, 0.69 mi S of Decherd
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.210, -86.080

Several trees were reported down in the city of Decherd.

Thunderstorm Wind, Franklin

When
May 2, 2:06 PM CST
Where
Franklin County, 0.89 mi NE of Winchester
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.190, -86.110

Several trees were reported down in the city of Winchester.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271558, 1271559, 1271562, 1271561, 1271560.